Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 1099  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (37 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed4170    
    Printed78    
    Emailed0    
    PDF Downloaded190    
    Comments [Add]    
    Cited by others 5    

Recommend this journal


 


 
ADR REPORT
Year : 2008  |  Volume : 54  |  Issue : 3  |  Page : 237

Symptomatic hypocalcemia following intravenous administration of zoledronic acid in a breast cancer patient


Department of Endocrine Surgery, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow - 226 014, India

Correspondence Address:
A Mishra
Department of Endocrine Surgery, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow - 226 014
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.41815

Rights and Permissions




How to cite this article:
Mishra A. Symptomatic hypocalcemia following intravenous administration of zoledronic acid in a breast cancer patient. J Postgrad Med 2008;54:237

How to cite this URL:
Mishra A. Symptomatic hypocalcemia following intravenous administration of zoledronic acid in a breast cancer patient. J Postgrad Med [serial online] 2008 [cited 2019 May 20];54:237. Available from: http://www.jpgmonline.com/text.asp?2008/54/3/237/41815


Bisphosphonates are increasingly being incorporated in the management of patients with breast cancer. [1] With wider adoption of bisphosphonates, the incidence of some rare complications like hypocalcaemia might go up, particularly in vitamin D deficient populations. Here we would like to share our experience of managing a patient, who developed symptomatic hypocalcaemia after intravenous (IV) infusion of zoledronic acid, to highlight the need of anticipating this preventable, and potentially fatal complication.

A 70-year-old lady presented to us with right breast cancer with multiple skeletal metastases. She was put on chemotherapy along with three-weekly IV infusion of 4 mg zoledronic acid. Her serum calcium (10.5 mg%) and creatinine (0.9 mg/L) were within normal limits. After receiving the second dose of zoledronic acid she developed symptomatic hypocalcaemia. She initially complained of tingling and numbness and later became irritable. Serum calcium estimation was done and it was 6.2 mg% (range 8.4-10.4 mg%), serum albumin was 2.39%. Serum creatinine, sodium, potassium and electrocardiogram recordings were within normal limits. Hypocalcemia was managed with IV calcium gluconate followed later with oral calcium and Vitamin D supplementation. Simultaneously, serum 25 hydroxy vitamin D level was estimated and was found to be grossly low (<5 ng/mL, normal range: 9-47 ng/mL) indicating preexisting vitamin D deficiency. Patient was put on therapeutic doses of Vitamin D along with daily calcium supplementation. Naranjo adverse drug reaction probability score indicated a possible relationship (Score 3) between symptomatic hypocalcemia and zoledronic acid therapy in this patient. [2] We now estimate serum Vitamin D levels in all patients likely to receive bisphosphonates and correct Vitamin D deficiency if found so.

Bisphosphonates, in general have a good safety profile. Though mild biochemical hypocalcemia is common with administration of bisphosphonates, there are anecdotal reports of patient developing symptomatic hypocalcemia following IV administration of pamidronate or zoledronic acid. [3],[4],[5],[6],[7] Overall, the rate of development is related with the potency of the bisphosphonate. In most of the published reports, apart from nutritional deficiency of Vitamin D, impaired renal function had been sighted as the main reason for development of symptomatic hypocalcemia. Renal insufficiency leads to impaired conversion of Vitamin D to its active metabolite (1,25, hydroxy Vitamin D), and is a possible contributory cause of hypocalcemia. [3],[4],[5],[6],[7]

Bisphoshonates are likely to be used more frequently in future. In Vitamin D deficient populations like ours, there is a huge number of potentially vulnerable patients for developing symptomatic hypocalcemia. Therefore, there is a need for greater awareness and taking precautionary measures to prevent this potentially life-threatening complication.

 
 :: References Top

1.Coleman RE. Bisphosphonate in breast cancer. Ann Oncol 2005;16:687-95.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]
2.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating probability of adverse drug reaction. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 2  [PUBMED]  
3.Maalouf NM, Heller HJ, Odvina CV, Kim PJ, Sakhaee K. Bisphosphonate induced hypocalcaemia: Report of 3 cases and review of literature. Endocr Pract 2006;12:48-53.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Henley D, Kaye J, Walsh J, Cull G. Symptomatic hypocalcaemia and renal impairment associated with bisphosphonate treatment in patients with multiple myeloma. Intern Med J 2005;35:726-8.  Back to cited text no. 4  [PUBMED]  [FULLTEXT]
5.Nguyen HV, Ingram KB, Beilin J. Profound hypocalcaemia after zoledronic acid treatment. Med J Aust 2005;182:494-5.  Back to cited text no. 5    
6.Dogru T, Sonmez A, Tasci I, Gene H. Symptomatic hypocalcaemia due to oral risedronate therapy. Indian J Med Sci 2005;59:542-3.  Back to cited text no. 6    
7.Singh D, Khaira NS, Sekhon JS. Symptomatic hypocalcaemia after treatment with zoledronic acid in a patient with multiple myeloma. Ann Oncol 2004;15:1848.  Back to cited text no. 7  [PUBMED]  [FULLTEXT]



This article has been cited by
1 Incidence and risk of denosumab-related hypocalcemia in cancer patients: a systematic review and pooled analysis of randomized controlled studies
Wei-Xiang Qi,Feng Lin,Ai-Na He,Li-Na Tang,Zan Shen,Yang Yao
Current Medical Research and Opinion. 2013; 29(9): 1067
[Pubmed] | [DOI]
2 Severe hypocalcemia following a single injection of denosumab in a patient with renal impairment
Draupadi B. Talreja
Journal of Drug Assessment. 2012; 1: 30
[Pubmed] | [DOI]
3 Antiresorptive treatment options and bone health in cancer patients—safety profiles and clinical considerations
Peyman Hadji,Matti Aapro,Luis Costa,Michael Gnant
Cancer Treatment Reviews. 2012; 38(6): 815
[Pubmed] | [DOI]
4 Risk Factors Contributing to the Development of Hypocalcemia after Zoledronic Acid Administration in Patients with Bone Metastases of Solid Tumor
Miho Hanamura, Takuya Iwamoto, Norihito Soga, Yoshiki Sugimura, Masahiro Okuda
Biological & Pharmaceutical Bulletin. 2010; 33(4): 721
[VIEW] | [DOI]
5 Current awareness: Pharmacoepidemiology and drug safety
Pharmacoepidemiology and Drug Safety. 2009; 18(1): i
[VIEW] | [DOI]



 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
© 2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow